Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 6, 2024, 1:33 PM MST for 5 counties in New Mexico; 9 counties in Texas. It took effect at Mar 7, 2024, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2024, 1:33 PM MST (20:33 UTC)
- In effect from
- Mar 7, 2024, 11:00 AM MST
- Expired
- Mar 7, 2024, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2414 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWUS84 KMAF 062033 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 233 PM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... NMZ116>119-TXZ045-050-059-270>278-281-071300- /O.UPG.KMAF.FW.A.0005.240307T1800Z-240308T0200Z/ /O.NEW.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Presidio Valley- 233 PM CST Wed Mar 6 2024 /133 PM MST Wed Mar 6 2024/ ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... * TIMING...Thursday afternoon through evening. * WINDS...West 20 to 30 mph with gusts up to 55 mph. Much higher winds are expected in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...5 TO 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ060-071300- /O.NEW.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/ Winkler- 233 PM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... * TIMING...Thursday afternoon through evening. * WINDS...West 20 to 30 mph with gusts up to 55 mph. Much higher winds are expected in the mountains. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...5 to 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
333 WWUS84 KMAF 070806 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 206 AM CST Thu Mar 7 2024 ...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... NMZ116>119-TXZ045-050-059-060-270>278-281-072030- /O.CON.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Presidio Valley- 206 AM CST Thu Mar 7 2024 /106 AM MST Thu Mar 7 2024/ ...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... * TIMING...This afternoon and evening. * WINDS...West 25 to 35 mph with gusts up to 55 mph. High winds in the mountains. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...5 to 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
000 WWUS84 KMAF 072036 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 236 PM CST Thu Mar 7 2024 ...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... NMZ116>119-TXZ045-050-059-060-270>278-281-080200- /O.CON.KMAF.FW.W.0005.000000T0000Z-240308T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Presidio Valley- 236 PM CST Thu Mar 7 2024 /136 PM MST Thu Mar 7 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER... * TIMING...This afternoon and evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph in the mountains. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...5 or 6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 9:52 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 6, 9:52 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 AM CST Wed Mar 6 2024
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 227 AM CST Wed Mar 6 2024
Another warm day ahead as southwesterly flow keeps temperatures well
above normal for most. A shortwave trough approaches during this
afternoon adding broad lift to the region. At the same time, a
dryline sharpens up in the Permian Basin on a north-south line from
Midland/Odessa to near Dryden. Hi-res ensembles are in agreement on
the timing of showers and storms developing around or just after
midnight tonight. However, the disagreement lies in where the
activity forms and much of that will be determined by where the
dryline settles as it retreats to the west this evening. Any storms
that do form will be isolated in nature and be capable of producing
strong winds and small hail. Storms will quickly move to the east
through the night.
The leading edge of an upper low moves into the area Thursday
morning with a stream of high clouds that will keep lows into the
50s. The core of the attendant jet sits along the southern half of
the CWA, but given the WSW wind directions, high winds are possible
in the Guadalupe and Delaware Mountains. Guidance has trended
slightly earlier with the onset of high winds, so have moved the
High Wind Watch to start at noon central time on Thursday. Areas
adjacent to the mountains will need wind advisories as sustained
winds increase and gusts become strong. To the east, the dryline
remains fixed over the eastern fringes of the Permian Basin and
keeps showers and storm chances up. Highs once again reach into the
70s for most with low 80s across the Lower Trans Pecos.
-Stickney
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 227 AM CST Wed Mar 6 2024
The broad upper trough will approach the area Friday while at the
same time a strong cold front barrels south through the Plains.
The front is expected to reach our area late Friday morning with
gusty north winds and chilly temperatures filling in behind it.
Westerly winds ahead of the front will shove most low level
moisture to our east so we are likely to see a dry frontal
passage. A shortwave moving around the base of the trough could
bring some wrap-around showers to SE NM and the northern Permian,
but QPF amounts look very light. Temperatures will tumble by
Saturday morning with lows near freezing across a good portion of
the area. Winds will remain elevated so expect a "shock" to the
system after the recent warm weather as wind chills fall into the
teens and 20s! Temperatures will remain below normal through the
weekend before southerly flow returns next week and we see a quick
warm-up. Unfortunately, we don't see any appreciable rain in our
future.
&&
.AVIATION...
(18Z TAFS)
Issued at 1046 AM CST Wed Mar 6 2024
VFR conditions should prevail next 24 hours. Models develop a
MVFR stratus deck overnight, w/the NAM suggesting it'll make it
into KMAF. However, the NBM is not taking this bait yet, and we
won't, either. Instead, there's plenty of high clouds to work
with. Return flow will veer to west and become gusty by late
Thursday morning.
&&
.FIRE WEATHER...
Issued at 227 AM CST Wed Mar 6 2024
Critical fire weather conditions are likely across the western
half of our area Thursday afternoon and evening as a strong storm
system approaches. An LLTR will take shape from the Big Bend north
into the Permian Basin as a strong midlevel jet approaches within
southwest flow aloft. The best alignment of critical RHs and
strongest winds (20-30 mph) will occur over near to above normal
fuel loading from the northwest Permian Basin southwest toward the
Davis Mountains. ERC values have been gradually creeping upward
and are now near the 75th percentile across SE NM. It is worth
mentioning that abundant high cloud cover will limit mixing
somewhat as well as the duration of the worst fire weather
conditions. A strong cold front with gusty northerly winds is due
to arrive during the day Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 56 77 48 / 0 20 30 10
Carlsbad 75 52 73 43 / 0 10 0 0
Dryden 80 56 81 49 / 0 10 10 10
Fort Stockton 79 57 79 48 / 0 10 10 10
Guadalupe Pass 66 50 64 40 / 0 0 0 0
Hobbs 73 52 73 41 / 0 10 0 0
Marfa 73 45 71 35 / 0 0 0 0
Midland Intl Airport 77 56 77 48 / 0 10 10 10
Odessa 77 57 77 48 / 0 10 10 10
Wink 78 54 77 45 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for Andrews-Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Marfa Plateau-Presidio Valley-Reeves
County Plains-Van Horn and Highway 54 Corridor.
High Wind Watch from Thursday afternoon through late Thursday
night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Fire Weather Watch from Thursday morning through Thursday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Watch from Thursday morning through late Thursday
night for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...93
LONG TERM....29
AVIATION...44Hazardous weather outlook, Mar 6, 1:11 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 AM CST Wed Mar 6 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-070815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 AM CST Wed Mar 6 2024 /111 AM MST Wed Mar 6 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Critical fire weather conditions are likely Thursday afternoon and evening, mainly across Southeast New Mexico and the Guadalupe Mountains. A Fire Weather Watch is in effect. A High Wind Watch is in effect Thursday afternoon and night in the Guadalupe and Delaware Mountains. Blowing dust could also reduce visibilities across these same areas. High winds are possible late Friday night and Saturday through Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:17 AM MST | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 12 hr |
| Mar 6, 12:16 PM MST | High Wind Warning | MAF | Eddy | 29 hr |
| Mar 6, 12:16 PM MST | Wind Advisory | MAF | Eddy | 29 hr |
Nearby
Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.